Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS Binghamton, NY

December 11, 2003Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Dec 11, 2003, 10:34 AM EST for Wyoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2003, 10:34 AM EST (15:34 UTC)
Expired
Dec 11, 2003, 1:30 PM EST
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Wyoming County, PA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 111534
FFWBGM
PAC131-111830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EST THU DEC 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 130 PM EST.

* AT 1022 AM EST...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER THE FOLLOWING LOCATIONS EVANS FALLS...FALLS...
  FORKSTON...KASSON BROOK...LAKE CAREY...LOVELTON...MEHOOPANY...
  MESHOPPEN...OSTERHOUT AND TUNKHANNOCK.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 4164 7620 4141 7624 4146 7587 4162 7581

MJC/RRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 3:45 AM EST, 6 hours 49 minutes earlier.

Area forecast discussion, Dec 11, 3:45 AM EST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EST THU DEC 11 2003

.DISCUSSION...
BAND OF RAIN IS ENVELOPING THE FORECAST AREA AS OF THIS WRITING.
INCOMING TROUGH IS FAIRLY IMPRESSIVE LOOKING ON SATELLITE IMAGERY
WITH GOOD JET DYNAMICS TO SUPPORT DEEP-LAYERED LIFT AND MOIST INFLOW.
HOWEVER...THE SYSTEM IS ALSO PROGRESSIVE AND SHOULD BE MOVING OUT OF
THE REGION BY THIS AFTERNOON.  WERE STILL LOOKING FOR GENERALLY
ABOUT AN INCH OF RAIN MOST AREAS THROUGH EARLY THIS AFTERNOON...WITH
LOCALLY UP TO 1.5 INCHES.  EVEN WITH ANY ADDITIONAL SNOW MELT
FACTORED IN...EXPECTED RUNOFF APPEARS INSUFFICIENT TO GENERATE ANY
FLOODING OF RIVERS OR SMALLER TRIBUTARIES.  ANY SMALL SCALE PROBLEMS
IN POOR DRAINAGE AREAS COULD BE HANDLED BY SHORT-FUSED
ADVISORIES...IF NEED BE.

COLDER AIR WILL START FILTERING IN DURING THE AFTERNOON.  ANY
SCATTERED RAIN SHOWERS SHOULD BEGIN TO CHANGE OVER TO SNOW SHOWERS
BY LATE IN THE DAY...ESPECIALLY ACROSS CENTRAL NY.  WINDS SHOULD
ALSO PICK UP OUT OF THE WEST BY MID TO LATE AFTERNOON...PARTICULARLY
OVER THE NORTHERN ZONES WHERE THE BEST ISALLOBARIC GRADIENT IS
PROGGED TO BE.  AT THIS POINT...IT LOOKS LIKE SIMPLY SAYING WINDY
IN THE ZONE FORECASTS UP NORTH SHOULD HANDLE THINGS WELL AS
ANTICIPATED WIND SPEEDS (20-30 MPH, WITH GUSTS AROUND 40 MPH) ARE
BELOW ADVISORY CRITERIA.

THE LOW LEVEL COLD AIR SHOULD DEEPEN TONIGHT WITH A PREVAILING
WEST-NORTHWEST FLOW.  AS A RESULT, LAKE EFFECT SNOW SHOWERS WILL
ENTER THE PICTURE ACROSS THE NORTHERN FINGER LAKES, THE MOHAWK
VALLEY, AND THE NORTHERN SUSQUEHANNA REGION.  A LOWERING INVERSION
AND A FAIR AMOUNT OF SHEAR FOR MUCH OF THE NIGHT SHOULD LIMIT
AMOUNTS TO LOCALLY 1-3 IN THE RECENTLY MENTIONED AREAS.  SNOW
SHOWERS AND FLURRIES WILL BE MORE SCATTERED ELSEWHERE.

FRIDAY AND FRIDAY NIGHT...A COLD WEST TO NORTHWEST FLOW
CONTINUES...BUT AGAIN MOISTURE AVAILABILITY SEEMS MARGINAL.  A SHORT
WAVE IS PROGGED TO CROSS UPSTATE NY FRIDAY EVENING...WHICH COULD
ENHANCE ANY SNOW SHOWERS FOR A TIME.  AT THIS POINT...WELL JUST
CONTINUE TO CALL FOR A CHANCE OF SNOW SHOWERS ACROSS CENTRAL NY AND
FLURRIES FOR NORTHEAST PA.

LONG TERM...
SOME BRIEF RIDGING EXPECTED ON SATURDAY...AND WILL LEAVE DRY AT THIS
TIME.  NEXT EVENT LOOKS TO BE SUN/MON...AS AN OPEN 500 MB WAVE IN
SRN STREAM DIGS BRIEFLY ACROSS THE TN AND OH VLY REGION AND MOVES
EAST.  SECONDARY POCKETS OF ENERGY IN NORTHERN STREAM SUGGEST THE
POSSIBILITY OF PHASING THE SYSTEM AND CAUSING IT TO DIG A BIT
MORE...HOWEVER GFS SUGGESTS THESE FEATURES MAY BE TOO FAR NORTH FOR
THAT TO HAPPEN.  ON THE OTHER HAND...GFS IS ALSO EVOLVING LARGE
SCALE OMEGA PATTERN ACROSS NOAM ATTM AS WELL.  SO WITH THE GFS
SENDING MIXED SIGNALS AND DIFFERNING SOLNS AMONGST THE OTHER MODELS
(EURO IS MUCH FARTHER W)...WILL KEEP THE FORECAST WITH CHC
POPS...BUT WILL ADD THE POSSIBILITY OF MIXED PCPN FOR THE SOUTHERN
HALF OF THE AREA...AS A MORE WESTWARD TRACK WOULD BE WARMER.  NEXT
SYSTEM TO FOLLOW AROUND MID-WEEK LOOKS A BIT WARMER.
&&

.AVIATION...
STEADY RAIN WILL BRING WIDESPREAD MVFR/IFR CONDITIONS THROUGH
MIDDAY.  VISIBILITIES SHOULD IMPROVE DURING THE AFTERNOON AS THE
RAIN BAND MOVES OUT OF THE REGION...BUT LOWER CEILINGS (MAINLY MVFR)
SHOULD PERSIST.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

PUBLIC...JUREWICZ
AVIATION...TAC
Hazardous weather outlook, Dec 11, 3:57 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 AM EST THU DEC 11 2003

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044
-047-048-072-111056-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
357 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A BRIEF PERIOD OF HEAVIER RAINFALL IS EXPECTED THIS MORNING AND INTO
THE MIDDAY PERIOD.  RUNOFF FROM THIS RAIN AND MELTING SNOW COULD
RESULT IN PONDING OF WATER IN POOR DRAINAGE AREAS.  HOWEVER...NO
FLOODING OF RIVERS...CREEKS...OR STREAMS IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
THERE IS STILL POTENTIAL FOR SNOW OR A WINTRY MIXTURE OF
PRECIPITATION ACROSS THE REGION ON SUNDAY AND POSSIBLY INTO MONDAY.
AGAIN...MUCH UNCERTAINTY REMAINS AT THIS TIME RANGE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 10:30 AM ESTFlash Flood WarningBGMSusquehanna3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.